Tennessee, 2003

Flash Flooding in Tennessee, June 18 to 19, 2003

June 18 to 19, 2003 · NWS OHX · 5 events in 3 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 18, 12:30 AM CST, 3 hours earlier.

Area forecast discussion, Jun 18, 12:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CDT WED JUN 18 2003

KOHX DOPPLER SHOWING SHOWERS BEGINNING TO REDEVELOP OVER WESTERN
MIDDLE TENNESSEE AT THIS TIME. BROAD AREA OF MOSTLY SHOWERS STRUNG
OUT ACROSS NORTH ALABAMA INCHING NORTHWARD.

UPPER SHORTWAVES WEST AND SOUTH PER LATEST SATELLITE AND 00Z MODEL
DATA...EACH GENERATING SHOWERS AND THUNDERSTORMS...BETTER COVERAGE
SOUTH. SURFACE BOUNDARY APPEARS TO BE ACROSS KENTUCKY WHERE A DEFINITE
DEWPOINT GRADIENT EXIST. DEEPER MOISTURE WITH SOUTHERN UPPER WAVE
AND RUC BRINGS IT NORTHWARD THIS MORNING AND DURING THE DAY.

00Z ETA SEEMS TO BE IN PHASE WITH UPPER LEVEL SHORT WAVES AND
ON-GOING PRECIP FIELD A LITTLE BETTER THAN NGM/GFS AT THIS TIME.
IF ETA IS RIGHT WE SHOULD SEE SHOWERS/TSTMS CONTINUE TO PULL NORTH
AND WELL INTO MID STATE BEFORE DAYBREAK...AND CONTINUE THROUGHOUT
THE DAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT.
WILL NOT ISSUE FLOOD WATCH AT THIS TIME SINCE THE HEAVY RAINS ARE
NOT EXPECTED TO BE WIDESPREAD...BUT DO EXPECT LOCALLY HEAVY RAINFALL
TO OCCUR TODAY AND AGAIN TONIGHT IN MIDDLE TENNESSEE.

PRELIMINARY NUMBERS:
NASHVILLE  83 69 83 64 82  7553
CROSSVILLE 78 65 77 60 77  7654

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jun 18, 3:12 AM CST, 18 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MIDDLE TENNESSEE...ESPECIALLY DURING
THE AFTERNOON AND EVENING. SLOW MOVING STORMS WITH HEAVY DOWNPOURS
ARE EXPECTED...CREATING A CHANCE FOR LOCALIZED FLASH FLOODING.
ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WITH LOCALIZED HEAVY RAIN AND ISOLATED
SEVERE WEATHER WILL CONTINUE THROUGH THURSDAY. A BREAK FROM RAIN IS
EXPECTED FOR FRIDAY AND SATURDAY. CHANCES FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WITH ISOLATED SEVERE WEATHER POSSIBILITIES
WILL RETURN SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTACT THE NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF FLASH FLOODING OR SEVERE WEATHER.
WIDESPREAD ACTIVATION IS NOT EXPECTED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 18, 3:30 AM CST to 5:00 AM CST
Where
Montgomery County, 10 mi SW of Clarksville
Reported by
LAW ENFORCEMENT
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

911 center reported that Palmyra and Hackberry were the hardest hit areas of the county. Part of Hembree Lane was washed away. Residents in their homes were cut off from their homes on Budds Creek Road and Vernon Creek Rd. There was also flooding on Louise Creek Road, Locust Grove Road, and Shallow Bridge Rd. A command post was set up near Palmyra to help flood victims.

Flash Flood, Montgomery

When
June 18, 4:00 AM CST to 5:00 AM CST
Where
Montgomery County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Streets and roads were flooded around the county.

Flash Flood, Sumner

When
June 18, 4:00 AM CST to 6:00 AM CST
Where
Sumner County, West Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

TDOT reported high water on roads from 5 AM CDT through 7 AM CDT in the vicinity of White House and Portland. Many big creeks were running bank full.

Flash Flood, Cumberland

When
June 18, 1:10 PM CST to 3:30 PM CST
Where
Cumberland County, Crab Orchard
Reported by
DEPT OF HIGHWAYS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

TDOT reported high water on U.S. Highway 70 east at Crab Orchard.

Flash Flood, Cumberland

When
June 19, 1:10 PM CST to 3:30 PM CST
Where
Cumberland County, Grassy Cove
Reported by
DEPT OF HIGHWAYS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

TDOT reported high water on State Highway 68 near Grassy Cove.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363029, 5363027, 5363028, 5363030, 5363031.